Georgia, 2008

Tornado in Georgia, March 7, 2008

March 7, 2008 · NWS FFC · 1 event in 1 county or zone

S. from the 7th into the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong arctic cold front and very deep upper trough were sweeping from the central into the eastern U.S. from the 7th into the 8th. A surface low pressure area was developing in response to this synoptic pattern along the southeast U.S. coast. Widespread showers and thunderstorms accompanied the system through Georgia during the morning hours, moving out of the region during the early afternoon. However, additional scattered showers and thunderstorms developed during the evening hours in advance of the strong cold front. As this occurred, a couple of these thunderstorms, albeit small, became severe. One spawned an EF1 tornado in the Chapel Hill area of Douglas county, causing significant damage to a large grocery store and at least 50 homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 7, 6:25 PM EST, 1 hour earlier.

Area forecast discussion, Mar 7, 6:25 PM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
625 PM EST FRI MAR 7 2008

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
FACING DIFFICULT FORECAST FOR THE NEXT 24 HOURS WITH THE
POSSIBILITY OF STRONG STORMS DEVELOPING LATER THIS
AFTERNOON/EVENING...AND THE POSSIBILITY OF MEASURABLE SNOW LATE
TONIGHT INTO SATURDAY MORNING. MODELS SIMILAR WITH SURFACE LOW
LIFTING ACROSS NORTH CENTRAL GEORGIA THIS AFTERNOON/EVENING
...PULLING A COLD FRONT ACROSS THE CWA. LOOK FOR SOME
REDEVELOPMENT OF SHOWERS/TSTORMS THIS AFTERNOON/EVENING AS THE
FRONT MOVES THROUGH...WITH SOME STRONG STORMS POSSIBLE ACROSS
CENTRAL GEORGIA WHERE BEST INSTABILITY EXPECTED. SURFACE LOW PROGD
TO MOVE INTO THE CAROLINAS AFTER MIDNIGHT AS THE CLOSED UPPER LOW
BEGINS TO MOVE INTO THE TN VALLEY REGION. WRAP AROUND MOISTURE
BEGINS TO WORK INTO NORTHWEST GA LATE TONIGHT AS MUCH COLDER AIR
FILTERS INTO THE STATE BEHIND THE FRONT. MODELS SIMILAR WITH SNOW
ACCUMULATIONS ACROSS THE NORTH WHERE WE COULD SEE AMOUNTS AROUND 2
INCHES ACROSS EXTREME NORTHERN COUNTIES...AND UP TO AN INCH AS
FAR SOUTH AS NORTHERN METRO ATLANTA. PLAN TO ISSUE HEAVY SNOW
WARNING FOR EXTREME NORTHWEST WITH SNOW ADVISORY FOR MUCH OF THE
REST OF THE NORTH GEORGIA FOR LATE TONIGHT AND SATURDAY MORNING.
SHOULD SEE SNOW SHOWERS TAPPER OFF TO FLURRIES DURING THE AFTERNOON
AND WILL END ALL PRECIP BY SATURDAY NIGHT. HIGH PRESSURE BUILDS
ACROSS THE COUNTY WARNING AREA SATURDAY NIGHT INTO SUNDAY WITH A
DRY FORECASTING CONTINUING THROUGH THE REST OF THE SHORT TERM
PERIOD. MODELS SIMILAR WITH TEMPS DROPPING INTO THE 30S ACROSS
THE NORTH WITH 40S ACROSS CENTRAL SECTIONS WITH LITTLE RECOVERY
ANTICIPATED SATURDAY. MUCH COLDER SATURDAY NIGHT WITH 20S EXPECTED
ACROSS MUCH OF THE CWA. SOME MODERATION OF TEMPS SUNDAY WITH HIGHS
GETTING BACK INTO THE 50S AND 60S.

.LONG TERM /MONDAY THROUGH FRIDAY/...
HIGH PRESSURE REMAINS DOMINANT OVER THE AREA MONDAY BEFORE
SHIFTING OFF THE SOUTHEAST U.S. COAST TUESDAY. LATEST GFS SHOW
SOME INCREASE IN MOISTURE TUESDAY AFTERNOON INTO WEDNESDAY AS A
WEAK IMPULSE SKIRTS ACROSS THE TN VLY REGION. BETTER CHANCE FOR
PRECIP THURSDAY INTO FRIDAY AS A COLD FRONT APPROACHES FROM THE
WEST. TEMPS CONTINUE TO MODERATE THROUGH THE PERIOD WITH HIGHS BACK
ABOVE NORMAL LEVELS BY MID WEEK.

49

&&

.AVIATION...
SMALL CLOUD BREAK BEHIND EARLIER BATCH OF IFR CIGS HAS BROUGHT
IMPROVEMENT TO MVFR/VFR AT MOST LOCATIONS LATE THIS AFTERNOON. LIGHT
RAIN NOW PUSHING INTO THE ATLANTA METRO TERMINALS WITH HEAVIER
SHOWERS/EMBEDDED THUNDER UPSTREAM FROM CSG. THAT ACTIVITY WILL BE
CROSSING THOSE TERMINALS THROUGH THE NEXT COUPLE OF HOURS...REACHING
MCN IN THE 01-03 TIME FRAME. SURFACE LOW IN THE VICINITY OF MARIETTA
AS OF 23Z...THUS...CURRENT SOUTH WINDS WHICH ARE GUSTY DUE TO THE
APPROACHING SHOWERS WILL BECOME LIGHT AND TURN MORE OUT OF A
SOUTHWEST/WEST DIRECTION BETWEEN 00 AND 01Z NEAR ATL. CEILINGS OVER
MUCH OF ALABAMA AND NORTHWEST GA AOB 1000 FT ARE SLOWLY BUT STEADILY
APPROACHING AND WILL REACH OUR LOCAL AIRPORTS SHORTLY AFTER THAT
WIND SHIFT TO A MORE WESTERLY DIRECTION. EXPECT CEILINGS TO BE VERY
CLOSE TO IFR LATE TONIGHT...BEFORE BEGINNING TO LIFT/BREAK UP WITH
INCREASING NORTHWEST FLOW ON SATURDAY. STRONG COLD ADVECTION WITH
SPEEDS JUST ABOVE THE SURFACE OF 30-45KTS EARLY SATURDAY...SO GUSTS
WILL BE QUITE STRONG THROUGH MUCH OF TOMORROW. ALL MODELS SUGGESTING
CLEARING OF CLOUD LAYERS EXCEPT FOR SOME HIGH CIRRUS LATE SATURDAY
AFTERNOON.

RRH

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          41  47  30  57  35 /  70  30   0   5   5
ATLANTA         36  39  28  56  38 /  70  30   0   5   5
BLAIRSVILLE     38  38  24  53  30 /  70  70   0   5   5
CARTERSVILLE    36  39  25  55  31 /  70  50   0   5   5
COLUMBUS        42  50  31  62  37 /  60  10   0   5   5
GAINESVILLE     37  41  26  56  36 /  70  50   0   5   5
MACON           47  49  28  62  33 /  60  10   0   5   5
ROME            36  39  31  59  35 /  70  50   0   5   5
PEACHTREE CITY  37  41  28  58  31 /  70  30   0   5   5
VIDALIA         50  55  27  60  31 /  50  10   0   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...

SNOW ADVISORY FROM 4 AM TO 12 PM EST SATURDAY FOR THE FOLLOWING
ZONES: BARTOW...CHEROKEE...DAWSON...FANNIN...FLOYD...FORSYTH...
GILMER...GORDON...LUMPKIN...PICKENS...POLK...TOWNS...UNION...
WHITE.

HEAVY SNOW WARNING FROM 4 AM TO 12 PM EST SATURDAY FOR THE
FOLLOWING ZONES: CATOOSA...CHATTOOGA...DADE...MURRAY...WALKER...
WHITFIELD.

WIND ADVISORY FROM 10 AM TO 7 PM EST SATURDAY FOR MUCH OF
NORTH AND CENTRAL GEORGIA.
&&
Hazardous weather outlook, Mar 7, 10:45 AM EST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1045 AM EST FRI MAR 7 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1045 AM EST FRI MAR 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER CENTRAL GEORGIA
THIS AFTERNOON AND EVENING.
ACCUMULATING SNOW IS POSSIBLE FOR EXTREME NORTH GEORGIA LATE TONIGHT.

.SYNOPSIS...
SURFACE LOW PRESSURE AND A STRONG COLD FRONT WILL MOVE ACROSS THE
AREA THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL
AND DAMAGING WINDS ACROSS MAINLY CENTRAL GEORGIA FROM ABOUT COLUMBUS
TO MACON SOUTH THIS AFTERNOON AND EVENING.
ACCUMULATING SNOW WILL BE POSSIBLE OVER EXTREME NORTH GEORGIA LATE
TONIGHT. FOR MORE INFORMATION...SEE THE LATEST WINTER STORM
STATEMENT.

.DISCUSSION...
CAPES OF LESS THAN 1000 WITH LIFTED INDICES OF ZERO TO MINUS -2
CAN BE EXPECTED ACROSS CENTRAL GEORGIA. ALSO...A WEAKENING LOW LEVEL
JET WILL BE CLOSE TO THIS AREA AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
WINTER WEATHER WILL CONTINUE INTO SATURDAY MORNING ACROSS EXTREME
NORTH GEORGIA. ALSO...VERY WINDY CONDITIONS WILL DEVELOP SATURDAY.
FOR MORE INFORMATION ON THE WINDY CONDITIONS...SEE THE LATEST WIND
ADVISORY STATEMENT. HAZARDOUS WEATHER IS NOT EXPECTED FOR THE
REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THIS AFTERNOON...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BDL

In the hours before

Special weather statement, Mar 7, 6:12 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
612 PM EST FRI MAR 7 2008

GAZ023>025-027-031>039-041>060-066>068-070-081000-
HALL-BANKS-JACKSON-MADISON-PAULDING-COBB-NORTH FULTON-GWINNETT-
BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-HARALSON-CARROLL-DOUGLAS-
SOUTH FULTON-DEKALB-ROCKDALE-WALTON-NEWTON-MORGAN-GREENE-
TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-SPALDING-HENRY-BUTTS-
JASPER-PUTNAM-TROUP-MERIWETHER-PIKE-LAMAR-
612 PM EST FRI MAR 7 2008

A STRONG UPPER-LEVEL TROUGH WILL MOVE ACROSS THE SOUTHEAST U.S.
TONIGHT...BEFORE LIFTING RAPIDLY NORTHEAST TOWARD THE MID-
ATLANTIC SATURDAY. BEHIND THIS SYSTEM A SURGE OF CANADIAN AIR IS
EXPECTED TO PLUNGE SOUTHEASTWARD OVERNIGHT. ABUNDANT LOW-LEVEL
MOISTURE WILL ACCOMPANY THE SYSTEM AS SURFACE LOW PRESSURE
INTENSIFIES ACROSS NORTH GEORGIA TONIGHT AND MOVES NORTHEAST
TOWARD THE MID-ATLANTIC. AS THIS OCCURS...COLD AIR MOVES SOUTHEAST
FROM THE TENNESSEE VALLEY WITH RAIN CHANGING TO SNOW ACROSS
PORTIONS OF NORTH GEORGIA LATE TONIGHT AND CONTINUING THROUGH SATURDAY
MORNING.

AT THIS TIME...LITTLE ACCUMULATION IS EXPECTED FOR THE AREAS
GENERALLY ALONG AND SOUTH OF AN ATLANTA TO ATHENS LINE. AT BEST
...COULD SEE LIGHT ACCUMULATIONS ON CARS AND GRASSY AREAS.

FOR AREAS NOR$$

 ***** WEATHER ACROSS CENTRAL AND WESTERN NORTH DAKOTA  *****

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
BISMARCK       PTSUNNY   30   4  33 S14       29.99F
MINOT          PTSUNNY   29  11  47 S16       29.84F
MINOT AFB      PTSUNNY   28  13  54 S16       29.83F
GARRISON         N/A     31   9  39 S16       29.88F
WILLISTON      CLOUDY    41  21  44 S9        29.78F
DICKINSON      PTSUNNY   43  19  38 SW16      29.80F
HETTINGER      CLOUDY    36  14  40 S16       29.88F

  *****  WEATHER ACROSS NORTHERN MINNESOTA  *****

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
FLAG ISLAND    MOSUNNY    1  -6  71 S13       30.19F WCI -16
WARROAD        MOSUNNY    5  -9  51 SW9       30.20F WCI  -9
ROSEAU         MOSUNNY    9  -4  56 S14       30.17F WCI  -8
HALLOCK        PTSUNNY    3   0  85 S23       30.15F HAZE    WCI -19
THF RVR FALLS  MOSUNNY    3  -4  72 S15       30.22F WCI -15
BAUDETTE       MOSUNNY    8  -9  45 S8        30.19F WCI  -4
WASKISH        SUNNY      5  -6  61 W5        30.21F WCI  -4
CROOKSTON      MOSUNNY    7  -2  66 S18       30.22F WCI -12

  *****  WEATHER ACROSS CENTRAL AND WEST MINNESOTA  *****

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
FOSSTON        SUNNY      7  -6  56 S10       30.21F WCI  -8
BEMIDJI        SUNNY     12  -9  37 S9        30.19F WCI   0
PARK RAPIDS    SUNNY      7  -8  50 SW8       30.23F WCI  -6
WADENA         SUNNY      3  -9  55 SW5       30.25F WCI  -6
DETROIT LAKES  SUNNY     10  -6  48 S7        30.24F WCI   0
MOORHEAD       SUNNY      7  -2  66 S12       30.25F WCI  -9
FERGUS FALLS   SUNNY      7  -6  56 S9        30.28F WCI  -7
MORRIS MN      NOT AVBL
STAPLES        SUNNY      9  -4  56 S8        30.26F WCI  -4

  *****  WEATHER ELSEWHERE ACROSS MINNESOTA  *****

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
DULUTH         CLEAR      7 -15  36 VRB3      30.25F
INTRNTL FALLS  SUNNY      9 -12  38 SW9       30.21F WCI  -4
ELY            CLEAR      7 -18  30 S6        30.23S WCI  -3
CLOQUET        SUNNY      7 -11  43 SW5       30.25F WCI  -2
WHEATON        SUNNY     14   1  57 SE14      30.27F WCI  -1
BRAINERD       SUNNY      9  -9  44 S7        30.27F WCI  -2
HIBBING        SUNNY      9 -14  34 SW6       30.24F WCI  -1
ALEXANDRIA     SUNNY      6  -5  60 SW9       30.26F WCI  -8
SAINT CLOUD    SUNNY      5 -10  50 S9        30.32F WCI  -9
MINNEAPOLIS    SUNNY      9 -11  40 W6        30.34F WCI  -1

  *****  WEATHER ACROSS SOUTH DAKOTA  *****

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
SIOUX FALLS    SUNNY      8  -5  55 SW5       30.29F WCI   0
BROOKINGS      SUNNY      7  -4  61 S9        30.27F WCI  -7
WATERTOWN      SUNNY     10   1  67 S12       30.20F WCI  -5
HURON          SUNNY     16  -1  47 S14       30.23F
SISSETON         N/A     17  -3  41 S9        30.22F
ABERDEEN       MOSUNNY   22   1  40 S20       30.15F
MITCHELL       SUNNY     12   1  61 S12       30.28F WCI  -2
PIERRE         SUNNY     26   5  40 S16       30.08F
MOBRIDGE       MOSUNNY   27   1  32 S17G26    30.01F
RAPID CITY     CLOUDY    36  25  64 S9        29.94F

  *****  SOME WEATHER IN NEARBY STATES *****

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
GLASGOW MT     SUNNY     44  24  45 NW13      29.82R
GREAT FALLS MT CLOUDY    48  20  32 SW22G30   29.92S
CHEYENNE WY    MOSUNNY   44  13  28 NW16G24   29.96F
SCOTTSBLUFF NE MOSUNNY   50  18  28 NW12      29.95F
OMAHA NE       SUNNY     17   1  49 N9        30.33F
DES MOINES IA  SUNNY     16   1  51 N13       30.30S
DAVENPORT IA   SUNNY     23   2  40 N13       30.24S
CHICAGO IL     FLURRIES  21  10  62 N21       30.20F
EAU CLAIRE WI  CLEAR      9 -14  34 N5        30.32S WCI   1
LA CROSSE WI   SUNNY     12  -9  38 NW9       30.31F WCI   0

*** WEATHER ACROSS MANITOBA...SASKATCHEWAN AND ONTARIO ***
                ***ONTARIO***

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
GERALDTON      CLEAR      1 -18  39 SW5       30.25S WCI  -8
THUNDER BAY    CLEAR      7 -11  43 S7        30.32F WCI  -5
SIOUX LOOKOUT  PTCLDY     5 -15  39 SW8       30.18F WCI  -8
TORONTO        LGT SNOW  25  21  86 N10       30.09S DRFTSNOW
BIG TROUT LK     N/A      1  -9  60 S5        30.10F WCI  -8
PICKLE LAKE    PTCLDY     3 -15  43 S7        30.14F WCI  -9
DRYDEN         CLEAR      5 -15  39 S8        30.17F WCI  -8
KENORA         CLOUDY     5 -17  36 S9        30.15F WCI  -9

                *** MANITOBA***

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
BRANDON        CLOUDY    14   7  73 SE13G20   29.84F WCI   0
DAUPHIN        MOSUNNY   19   3  49 SW20      29.76F
ISLAND LAKE    CLOUDY    10 -13  34 SW12G17   29.97F WCI  -4
PILOT MOUND      N/A     10 N/A N/A S23         N/A  WCI -10
THE PAS        LGT SNOW  14   9  79 S8        29.68S WCI   3
THOMPSON       LGT SNOW   9   3  78 S9        29.79S DRFTSNOWWCI  -5
WINNIPEG       CLOUDY     3  -2  78 S26       30.08  WCI -20
LYNN LAKE      CLOUDY    12   7  79 SW3       29.66R
CHURCHILL      MOCLDY    -2  -8  78 S15       29.90S WCI -22

                ***SASKATCHEWAN***

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
ESTEVAN        CLOUDY    30  21  69 SW9       29.76F
KINDERSLEY     MOSUNNY   37  28  70 NW14      29.82R
LLOYDMINSTER   MOSUNNY   37  25  60 NW14G23   29.82R
PRINCE ALBERT  CLOUDY    37  27  65 NW14G21   29.68R
REGINA         PTSUNNY   32  27  80 W21       29.71F
YORKTON        MOSUNNY   23  16  74 SW12      29.66F
N. BATTLEFORD  SUNNY     37  28  70 NW15      29.76R
LA RONGE       CLOUDY    28  23  80 NW12      29.70R
SASKATOON      MOSUNNY   37  28  70 NW15      29.73R
SWIFT CURRENT  SUNNY     36  27  69 W17       29.80R

NOTE: THESE ARE AUTOMATED STATIONS WITH LIMITED QUALITY CONTROL
      FAIR INDICATES FEW OR NO CLOUDS BELOW 12,000 FEET WITH NO
      SIGNIFICANT WEATHER AND/OR OBSTRUCTIONS TO VISIBILITY.
      SKY/WX - SKY CONDITION AND SIGNIFICANT WEATHER.
      TMP - AIR TEMPERATURE.    DP   - DEWPOINT TEMPERATURE.
      RH  - RELATIVE HUMIDITY.  PRES - PRESSURE.
      HX  - HEAT INDEX.         WCI  - WIND CHILL INDEX.
$
Special weather statement, Mar 7, 7:03 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
703 PM EST FRI MAR 7 2008

GAZ090-102-080045-
703 PM EST FRI MAR 7 2008

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN STEWART AND
CHATTAHOOCHEE COUNTIES UNTIL 745 PM EST...

AT 600 PM CST/700 PM EST/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THUNDERSTORMS FROM 9 MILES SOUTHWEST OF FORT BENNING SOUTH
TO 20 MILES SOUTHWEST OF PROVIDENCE CANYON STATE PARK...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS OF 40 MPH ARE POSSIBLE AS THESE STORMS MOVE ACROSS
WESTERN PORTIONS OF STEWART AND CHATTAHOOCHEE COUNTIES THROUGH 745
PM EST. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FORT
BENNING SOUTH...PROVIDENCE CANYON STATE PARK...JAMESTOWN AND LOUVALE.

The radar

The Atlanta radar (KFFC), 39 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Douglas

When
March 7, 7:25 PM EST to 7:40 PM EST
Where
Douglas County, 0.63 mi NNW of Chapel Hill to 0.85 mi WSW of Lithia Spgs
Rating
EF1
Path length
6.97 mi
Path width
100 yd
Injuries
1 direct, 0 indirect
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
33.688, -84.725

A storm damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia concluded that a tornado, with a maximum intensity of EF1, tracked nearly seven miles across eastern Douglas county. Maximum path width was determined to be 100 yards and maximum wind speeds were estimated at 110 mph, near the upper end of the EF1 scale. The tornado, which began as an EF0 tornado, touched down in the 4300 block of Hampton Mill Drive in Chapel Hill, or about 4 miles south-southeast of Douglasville. Damage at this location was confined to minor roof damage and several snapped trees. The tornado continued across Stratford Drive as an EF0 where several more trees were snapped or bent over and a fence was blown down. The tornado then strengthened to an EF1 tornado as it crossed into a shopping center at the intersection of Bomar and Chapel Hill Roads. A Kroger grocery store sustained considerable damage when an air conditioning unit was blown off the roof, causing considerable damage to the roof of the building. An employee of the Kroger store was injured with a broken arm during the tornado. The tornado then continued as an EF1 into the Ashland Subdivision where numerous homes sustained minor roof damage and many trees were either uprooted or snapped. A number of homes in this area also sustained broken windows. A portion of the Kroger grocery store roof was found scattered about this neighborhood. As the EF1 continued on its north-northeastward track from this area, a mobile home was destroyed when a large pine tree fell on the structure. A number of large trees were also uprooted in the area. A trampoline was found up in the trees. The tornado than continued toward Ossabaw Court and Brookhollow, where winds associated with the tornado were estimated to have reached their maximum intensity of 110 mph. Numerous trees were blown down, the north side of a home was destroyed, a garage was damaged, a chimney blown down, and several homes sustained roof damage. As the tornado continued toward Warren and Pope Road, a shed was destroyed, several more large trees were uprooted, and shingles were blown off the roofs of several homes. Debris throughout the area was scattered up to 200 yards from its origin. The tornado continued on its north-northeastward track and began to weaken back to an EF0 as it tracked across Georgia Highway 92 and into the southern portions of the Lithia Springs area. A few large trees were blown down along Georgia Highway 92 just west of Bomar Road. In the southern part of Lithia Springs, several homes on Annette Drive suffered minor roof damage, a fence was blown down, a basketball goal blown over, and several trees were uprooted. The tornado ended near the intersection of Beaver Run Creek Road and Vulcan Drive, where several trees were down.

All together, one mobile home and one site-built home were destroyed, 10 homes sustained major damage, 52 sustained minor damage, 1 business had major damage, and 1 business had minor damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyThe tornado archive for Georgia, 2008Warnings in Georgia, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86227.